Questions about Asacol, prednisone and azathioprine

New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

WIMOMOFTHREE
Veteran Member


Date Joined Apr 2009
Total Posts : 654
   Posted 4/8/2009 8:29 AM (GMT -6)   
Hi Everyone,
 
I have a few questions.  I was just told I have UC about a week ago.  I started Asacol on 4-1-09 about two days ago I started itching.  Then started getting bumps on my face. I don't know if this is the Asacol or the Dicyclomine I am on.  My symptoms seemed to be getting alittle better during the day.  So, I don't want to stop taking the Asacol.  I called the doctor yesterday and the nurse told me to stop taking the Asacol and that they were going to put me on Prednisone 20mg for three weeks and Azathioprine 50mg together. I've read on here that I should have blood work done before I take the Azathioprine.  Is this true?  They just told me to start taking the prescriptions.  Also,  ever since they did the colonoscopy on 3-31 I've been having pain in my upper right side.  They took out three polyps and a whole bunch of tissue throughout my colon.  Could this be why I'm getting this pain?  I'm afraid it is my liver!.  Is it safe to be on Prednisone and Azathioprine together?  Shouldn't I be on a maintenance drug with the prednisone?  Aren't prednisone and Azathioprine not good to be on long term?  It says Azathioprine long term can cause tumors.  Our risk is already higher for getting colon cancer already.  Any advice would be greatly appreciated. 
 
Thanks tongue

fruitgirl
Veteran Member


Date Joined Feb 2009
Total Posts : 7150
   Posted 4/8/2009 9:19 AM (GMT -6)   
So are they assuming the itching and bumps are due to the Asacol, and that's why they are taking you off of it? Azathrioprine is a maintenance drug, but it takes a few weeks to start working, which is why you'll be on the prednisone at the same time. I would request to have blood work done before starting the aza.

www.ccfa.org has a lot of good info about the medications used to treat UC. I'd go there and do some reading to learn more about your medication options.

If you want to stay on the Asacol a while longer and see if the itchiness goes away, you have every right to do so. Just talk things over with your doctor.
Symptoms began in November 2008, ~4 weeks after giving birth to my son.
Eased for ~3 weeks in December, possibly b/c of probiotic use?
Returned in January 2009 (with a vengeance), diagnosed with pancolitis on January 30.
Currently taking Asacol (400mg 4 pills 3x daily), Rowasa nightly, 40mg 30mg 20mg 15mg 10mg of Prednisone (quick taper), Culturelle probiotic, and Zoloft (25 mg).


fargman
Regular Member


Date Joined Dec 2008
Total Posts : 74
   Posted 4/8/2009 10:58 AM (GMT -6)   
I'm on Azathioprine, and they do routine bloodwork. I'm surprised they didn't do that first. If the bloodwork looks good, many people can stay on the drug long term. I've been on it for 5 years now. I can't say the same about the prednisone long term. You want to stay on that for a short a time as possible. I can't wait to get off of it. As far as the Asacol goes, I've never had the itchy side effect. Lots of bumps from taking prednisone though.
Diagnosed '93. 
 
Asacol, Prednisone, Remicade, Imuran
 

New Topic Post Reply Printable Version
Forum Information
Currently it is Sunday, June 24, 2018 9:16 AM (GMT -6)
There are a total of 2,974,702 posts in 326,202 threads.
View Active Threads


Who's Online
This forum has 161300 registered members. Please welcome our newest member, Snooks11.
383 Guest(s), 4 Registered Member(s) are currently online.  Details
torontolyme, JNF, Alxander, tomobrain